Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 160, NWS Cleveland, OH

June 27, 2008Marion County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 27, 2008, 5:28 PM EDT for Marion County, Ohio. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 5:28 PM EDT (21:28 UTC)
Expired
Jun 27, 2008, 6:30 PM EDT
In force
62 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Marion County, OH

The radar

The Cleveland radar (KCLE), 137 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:45 PM EDTHAIL 0.75Marion, OHREPORTED BY MARION COUNTY SHERIFF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 272128
SVRCLE
OHC101-272230-
/O.NEW.KCLE.SV.W.0160.080627T2128Z-080627T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
528 PM EDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARION COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 630 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MARION...AND MOVING EAST AT 16 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CALEDONIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4071 8296 4050 8296 4054 8330 4062 8332
TIME...MOT...LOC 2128Z 265DEG 13KT 4058 8321

$$
2 follow-up statements
000 
WWUS51 KCLE 272201
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
559 PM EDT FRI JUN 27 2008

OHC101-272230-
/O.CON.KCLE.SV.W.0160.000000T0000Z-080627T2230Z/
MARION OH-
559 PM EDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL MARION COUNTY...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MARION...MOVING EAST AT 13 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CALEDONIA

HAIL UP TO 3/4 OF AN INCH IN DIAMETER HAS BEEN REPORTED IN MARION 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4071 8296 4050 8296 4054 8330 4062 8332
TIME...MOT...LOC 2159Z 267DEG 11KT 4056 8306

$$

MITCHELL
000 
WWUS51 KCLE 272232
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
632 PM EDT FRI JUN 27 2008

OHC101-272242-
/O.EXP.KCLE.SV.W.0160.000000T0000Z-080627T2230Z/
MARION OH-
632 PM EDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARION COUNTY EXPIRED
AT 630 PM EDT...

LAT...LON 4071 8296 4050 8296 4054 8330 4062 8332
TIME...MOT...LOC 2201Z 267DEG 11KT 4056 8305

$$

MITCHELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:40 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 27, 3:40 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
340 PM EDT FRI JUN 27 2008

.SYNOPSIS...
A WARM AND HUMID SOUTHWEST FLOW WILL CONTINUE INTO SATURDAY. A COLD
FRONT WILL MOVE ACROSS THE AREA LATER SATURDAY. A DEEPENING TROUGH
ALOFT WILL PROVIDE COOLER AND UNSETTLED WEATHER EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UNSTABLE AIR ACROSS THE AREA THIS AFTERNOON WITH SURFACE BASED
CAPES 1500-2000 J/KG. THUNDERSTORMS HAVE DEVELOPED TO OUR WEST
ACROSS SWRN LWR MI INTO NRN INDIANA TO SWRN OHIO. ALSO A NEW
DEVELOPEMENT OVER THE ISLANDS ACROUND 3PM. EXPECT THUNDERSTORMS TO
CONTINUE INTO AND THROUGH THE EVENING AS THEY PUSH EAST-NORTHEAST INTO
THE AREA WITH POSSIBLY ADDITIONAL DEVELOPEMENT OVER THE AREA AS WELL.
IN ADDITION MODELS SHOW A WAVE OF ENERGY MOVING INTO THE AREA
OVERNIGHT. WITH THIS COULD SEE ADDITIONAL DEVELOPMENT OVERNIGHT
WITH THE ENERGY. WILL GO WITH FAIRLY HIGH POPS ESPECTIALLY WEST
WITH A CATEGORICAL 80%. FURTHER EAST WILL GO WITH EITHER 60 OR
70%. GUIDANCE LOWS LOOK REASONABLE IN THE UPPER 60S MOST PLACES.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
SHORT TERM LOOKS QUITE UNSETTLED AND TEMPERATURES AFTER SATURDAY
WILL TREND NOTICABLY COOLER. FOR SATURDAY LOW PRESSURE BOTH AT THE
SURFACE AND ALOFT WILL BE DROPPING INTO THE CENTRAL LAKES FROM THE
NORTHWEST. SATURDAY AFTERNOON AND EVENING A COLD FRONT ASSOCIATED
WITH THE LOW WILL DROP INTO THE NORTHWEST. FORCING IS WEAK IN THE
MORNING BUT BOTH GFS AND NAM SHOW A SHORT WAVE MOVING INTO THE
AREA FOR THE AFTERNOON. EXPECT THUNDERSTORMS TO DEVELOP ALONG AND
AHEAD OF THE FRONT IN THE MOIST AND UNSTABLE AIR ON SATURDAY.
WILL GO WITH LIKELY POPS FOR THUNDERSTORMS. SATURDAY NIGHT THE
UPPER LOW SWINGS THROUGH THE CENTRAL LAKES AND BY SUNDAY MORNING
WILL BEGIN TO PULL NORTHEAST OUT OF THE REGION. CORE OF THE COLD
AIR HOWEVER DOESNT REACH THE AREA UNTIL MONDAY AFTER 12Z WITH +6
AT 850MB EXPECTED. FOR SATURDAY NIGHT WILL CONTINUE WITH LIKELY
POPS EAST THROUGH THE EVENING AS THE COLD FRONT BECOMES MORE
PARALLEL TO THE FLOW AND APPEARS TO SLOW ACROSS THE AREA. FOR THE
WEST WILL DROP BACK TO CHC. SUNDAY THROUGH MONDAY WILL CONTINUE
WITH CHANCE POPS THROUGH THE PERIOD AS THE COLD AIR ALOFT FILLS IN
ACROSS THE AREA. IN ADDITION WITH +6 OVER THE LAKE MONDAY MORNING
LAKE EFFECT SHOWERS/THUNDERSTORMS BECOME POSSIBLE WITH LAKE TEMPS
AROUND +18 TO +20C.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
LAST OF THE MORE SIGNIFICANT S/W TROUGHS DROPPING THROUGH BASE OF
LARGER UPPER TROUGH WILL PROBABLY PROVIDE ENOUGH INSTABILITY TO
REQUIRE AT LEAST A SMALL CHANCE FOR SHRA/TSRA FOR TUE...ESPECIALLY
IN THE EAST.  THIS WILL BETTER AGREE WITH NEIGHBORING POPS.  HIGH
PRESSURE FINALLY MOVING THROUGH WED SHOULD MEAN DRY WEATHER WED.  A
WEAK COLD FRONT NOW SHOWN DROPPING INTO THE AREA ON THU BY 12 GFS
RUN WHICH MATCHES WITH ECMWF. WILL CARRY CHANCE FOR CONVECTIVE
PRECIP THU AND CONTINUE FRI AS DISSIPATING FRONT SHOWN HANGING
AROUND THE AREA.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MODELS CONTINUE TO SHOW SOME TYPE OF ORGANIZED CONVECTIVE COMPLEX
OVER THE IL/IN AREA THEN MAKING ITS WAY ACROSS OUR AREA STARTING
EARLY THIS EVENING. GENERAL UNSTABLE AIRMASS WILL PROBABLY LEAD TO
SOME SCATTERED CONVECTION DEVELOPING THIS AFTERNOON AHEAD OF THE
COMPLEX. WILL PROBABLY USE A LOT OF VCTS IN FORECAST TO HANDLE THE
FORECAST THROUGH TONIGHT UNLESS SOMETHING LOOK MORE DEFINITIVE AT
TAF RELEASE TIME.

EXPECT TO SEE MORE PATCHY FOG AND STRATUS DEVELOP LATE TONIGHT IN
THE MOIST AIRMASS.  WILL HIT THE INLAND TAF SITES WITH THE LOWER
CONDITIONS AS PER CLIMATOLOGY FOR THIS TYPE OF SITUATION.

MORE THUNDERSTORMS WILL DEVELOP SATURDAY WITH DAYTIME HEATING.

.OUTLOOK...LOOKING FOR A BAND OF STRONG TO LOCALLY SEVERE
THUNDERSTORMS TO PROCEED ACROSS OUR AREA LATE SAT AND EARLY SAT
NIGHT ALONG A COLD FRONT EXPECTED TO MOVE THROUGH.  PUNCH OF DRIER
AIR TOWARD DAYBREAK SUNDAY SHOULD HELP TO LIMIT MORE FOG AND STRATUS
FORMATION.

UPPER LEVEL LOW PRESSURE HANGING OVER THE AREA SUNDAY THROUGH
TUESDAY WILL KEEP THE AIRMASS UNSTABLE ENOUGH FOR AFTERNOON AND
EVENING SHRA/TSRA TO DEVELOP.  WED CURRENTLY LOOKS LIKE A DRY AND
WIDESPREAD VFR DAY.

&&

.MARINE...
GENERAL S FLOW WILL BECOME SOUTHWEST ON SATURDAY AND INCREASE TO
12 TO 18 KNOTS AS A COLD FRONT APPROACHES. EXPECT WIDESPREAD
SHOWERS AND THUNDERSTORMS ON SATURDAY SOME OF WHICH MAY PRODUCE
STRONG WIND GUSTS ON THE LAKE. THE FRONT WILL CROSS THE LAKE
SATURDAY NIGHT WITH FAIRLY STRONG COLD ADVECTION EXPECTED ON
SUNDAY. THE BOUNDARY WILL BECOME WELL MIXED OVER THE 20 C DEGREE
LAKE AND ALLOW WINDS AT 850 MB TO MIX TO THE SURFACE WITH SW WINDS
AROUND 15 TO 20 KNOTS. SCA ADVISORY MAY BE NEEDED SUNDAY. WIND
FLOW BECOMES WESTERLY ON MONDAY AND SCA CRITERIA MAY BE REACHED
EAST OF CLE. MORE TRANQUIL CONDITIONS ARE EXPECTED FOR THE
REMAINDER OF THE WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...REL
Hazardous weather outlook, Jun 27, 6:04 AM EDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
604 AM EDT FRI JUN 27 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-281015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
604 AM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
A SEVERE STORM OR TWO WITH LARGE HAIL OR DAMAGING WIND IS POSSIBLE
THIS AFTERNOON BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED UNTIL
PERHAPS THIS EVENING OR TONIGHT WHEN A THUNDERSTORM COMPLEX MAY
MOVE ACROSS THE AREA FROM THE WEST.

NOTE THAT MANY AREAS HAVE RECEIVED SIGNIFICANT RAIN IN THE LAST
WEEK. ANY THUNDERSTORM WITH HEAVY RAIN MAY SEE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A COLD FRONT IS EXPECTED LATER SATURDAY AND SEVERE THUNDERSTORMS
ARE POSSIBLE WITH THE FRONT. THERE IS A CHANCE... DEPENDING ON
THE TIMING OF THE FRONT AND OTHER WEATHER CONDITIONS... FOR A
MAJOR OUTBREAK OF SEVERE STORMS ON SATURDAY.

SEVERE STORMS ARE POSSIBLE SUNDAY AND MONDAY AS THE TROUGH ALOFT
DEEPENS AND COLDER AIR ALOFT MOVES IN. THERE IS SOME SIGN THAT A
SURFACE TROUGH OR SECONDARY COLD FRONT WILL MOVE THROUGH THE AREA
LATER SUNDAY AND SEVERE STORMS ARE POSSIBLE WITH THE PASSAGE OF
THE TROUGH. MONDAY WOULD BRING PULSE TYPE THUNDERSTORMS WITH
LOCALIZED LARGE HAIL AND A SLIGHT THREAT OF THUNDERSTORM DOWNBURST
WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BY THIS EVENING OR TONIGHT.

KOSARIK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:03 PM EDTSpecial Marine WarningCLE57 min
Jun 26, 10:16 PM EDTRiver Flood WarningCLEStark14 hr
Jun 26, 11:20 PM EDTAreal Flood WarningCLELorain6 hr
Jun 27, 2:13 PM EDTRiver Flood WarningCLELorain31 hr
Jun 27, 3:01 PM EDTSpecial Marine WarningCLE59 min
Jun 27, 6:53 PM EDTAreal Flood AdvisoryCLEMarion107 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.